New BSACI Guidelines on prescribing an adrenaline auto-injector (AAI) were published on the 29th September 2016. Find out more information and read our statement here.
Anaphylaxis is a severe allergic reaction – the extreme end of the allergic spectrum – and is life-threatening. Anaphylaxis is a medical emergency, and requires immediate treatment. Symptoms include life-threatening airway and/or breathing difficulty. Blood pressure can drop rapidly causing dizziness/fainting. There is usually swelling and a red raised itchy rash that can develop after the other symptoms or at the same time.
In most allergic reactions the resulting chemicals are released locally into the tissues in a particular part of the body (skin, eyes etc.). Thus the symptoms of the allergic reaction usually only occur in this area.
In anaphylaxis, the chemicals that cause the allergic symptoms (e.g. histamine) are released generally in the bloodstream. This causes the above symptoms usually within minutes of exposure to the trigger substance (allergen) but sometimes an hour or so later. We do not understand why certain allergic people are affected in this way, rather than with less severe allergic reactions. A referral to a specialist in Allergy is recommended to understand risk of further reactions and to give you a management plan.
The most common causes of anaphylactic reactions include:
- certain foods (including peanuts, tree nuts or shellfish) – however, all foods can potentially cause anaphylaxis)
- insect stings
- drugs and contrast agents (used in some x-ray tests), particularly those given by injection
The symptoms of anaphylaxis often occur with more mild symptoms of an allergic reaction. However, in some cases, mild symptoms such as an allergic rash (hives or urticaria) may not be present, and the first symptoms seen are those of a severe reaction.
Most health professionals call an allergic reaction severe (or anaphylaxis) when it involves the lungs (respiratory system) or affects the heart rhythm or blood pressure. However, if someone develops abdominal symptoms (such as vomiting) after an insect sting, this can quickly lead to anaphylaxis (as the sting has caused release of chemicals which have travelled to the gut, which indicates a more widespread reaction).
Any or all of the following symptoms may be present:
Symptoms of anaphylaxis
- Swelling of tongue and/or throat
- Difficulty in swallowing or speaking
- Vocal changes (hoarse voice)
- Wheeze or persistent cough or severe asthma
- Difficult or noisy breathing
- Stomach cramps or vomiting after an insect sting
- Dizziness / collapse / loss of consciousness (due to a drop in blood pressure) ( floppiness in babies)
- Sense of impending doom
Also, several factors can influence the severity of allergic reactions, and may increase the risk of anaphylaxis. These include exercise, heat, alcohol, the amount of allergen taken, and, for food, how it is prepared and consumed. Patients with underlying cardiovascular disease are also more at risk of severe reactions.
Unfortunately, there is no test which can accurately predict anaphylaxis, so allergists work on probability and risk. We do know that anaphylaxis is a little more likely in someone who has:
- had a previous anaphylactic reaction
- moderate–severe or uncontrolled asthma
- If a serious allergic reaction occurs after a very small amount of allergen
- A reaction occurring after skin contact only
- underlying cardiovascular disease
The tests more commonly used, which can help diagnose allergy only tell us how likely someone is to be allergic; they do not tell us the severity of reaction that person can have. The size of the skin prick test or level of Specific IgE blood test does not reflect the severity of the allergic response. Newer, component tests break the protein from the specific food or venom down to give a better assessment of risk. These tests need caution and experience, to understand. Therefore, the decision to prescribe a specific treatment for anaphylaxis (such as an adrenaline auto-injector device) needs to be made by a health professional experienced in the management of people with allergies.
The majority of allergic reactions are not anaphylactic. Most allergic reactions present with mild or moderate symptoms, which can be relieved by anti-histamines taken at the first sign of a reaction. However, these take time to work and in a more severe anaphylactic attack, anti-histamines are not an adequate treatment.
The first line treatment for severe symptoms is adrenaline (epinephrine) given by Intramuscular injection into the upper outer muscle of the thigh. Adrenaline given in this way is a safe treatment and you should not hesitate to use it if required. It starts to work within minutes, reducing swelling, relieving wheeze and improving blood pressure. It is also the only medicine which can stop the cells activated in an allergic reaction from releasing further mediators (chemicals) into the blood. So the earlier it is given, in an anaphylactic reaction, the better the outcomes.
A number of different adrenaline pens are available (see Adrenaline Auto-injector Devices) which can be prescribed by a doctor for patients at risk of anaphylaxis.
Adrenaline is a short-acting drug and the effects will wear off quite quickly. If there is no response to the initial injection, current recommendations are to give a further adrenaline dose after 5 minutes.
All patients receiving emergency adrenaline should immediately be transported to hospital. Dial 999 and inform the controller that the patient is suffering from anaphylaxis.
Once in hospital other medication can be given as appropriate, including oxygen, fluids, anti-histamines and corticosteroids. Even with initial adequate therapy with adrenaline, delayed symptoms can occur, which is why patients need to be observed for some hours after an anaphylactic reaction.
Do not wait to see if the symptoms clear up – call an ambulance immediately and state that you are having anaphylaxis.
While waiting for the ambulance, it is better if you lie down as this helps to maintain your blood pressure and avoids injury if you faint. You may be more comfortable with your shoulders raised a bit if you feel wheezy or short of breath. Do not get the person up until they have been assessed by a healthcare professional.
Adrenaline is life saving and must be used promptly in anaphylaxis. Delaying the giving of adrenaline can result in deterioration and death. This is why using an adrenaline device is the first line treatment for anaphylaxis. IF IN DOUBT, GIVE ADRENALINE FIRST and then call for help.
ALWAYS CALL AN AMBULANCE FOR SOMEONE WITH SYMPTOMS OF ANAPHYLAXIS, even if they have responded to an adrenaline injection.
If you or your child has had an anaphylactic reaction, it is important that you receive advice from an allergy specialist about:
- identifying the cause of the reaction if this is not known
- education on how to avoid triggers in the future, including dietetic advice for food allergies
- the need for an adrenaline auto-injector and education as to how to use it; for example, they are not usually needed when the anaphylaxis is due to a medicine
- an allergy management plan
- other strategies such as a Medical Alert Bracelets: Contact Allergy UK helpline: 01322 619898 for companies that can supply these.
Last updated: April 2015 Next review date: April 2018